Background And Fundamental Methods

  • Anthony W. Leung
Part of the Mathematics and Its Applications book series (MAIA, volume 49)


We begin with an introduction to background methods and techniques which will be widely used in this book. Among the most fundamental and important tools are the maximum principles. In the calculus of one variable we know that a function which is concave up in (a,b) and continuous in [a,b] must attain its maximum at x = a or b at the boundary. In more than one independent variables, similar situations occur. We will generalize and clarify such principles for twice continuously differentiable functions in this section.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [107]
    Hoff, E., ‘Elementare Bemerkungen uber die Losungen partieller Differentialgleichungen zweiter Ordnung vom elliptischen Typus,’ Sitzungsber. d. Preuss. Akad. d. Wiss., 19 (1927), 147–152.Google Scholar
  2. [108]
    Hoff, E., ‘A remark on linear elliptic differential equations of second order,’ Proc. Amer. Math. Soc. 3 (1952), 791–793.Google Scholar
  3. [174]
    Oleink, O. A., ‘On properties of some boundary problems for equations of elliptic type,’ Math. Sbornik, N. S. 30 (1952), 695–702.Google Scholar
  4. [170]
    Nirenberg, L., ‘A strong maximum principle for parabolic equations,’ Comm. Pure and Appl. Math., 6 (1953), 167–177.MathSciNetzbMATHCrossRefGoogle Scholar
  5. [81]
    Friedman, A., ‘Remarks on the maximum principle for parabolic equations and its applications,’ Pacific J. of Math., 8 (1958), 201–211.zbMATHCrossRefGoogle Scholar
  6. [188]
    Proffer, M. H. and Weinberger, H., Maximum Principles in Differential Equations, Prentice Hall, Englewood Cliffs, N. J., 1967.Google Scholar
  7. [222]
    Walter, W., Differential and Integral Inequalities, Springer-Verlag New York, 1970. ( German Edition: Differential and Integral Ungleichungen, 1964 )Google Scholar
  8. [165]
    Nagumo, M. and Simoda, S., ‘Note sur l’inegalite differentielle concernant les equations du type parabolique,’ Proc. Japan Acad., 27 (1951), 536–539.MathSciNetzbMATHCrossRefGoogle Scholar
  9. [228]
    Westphal, H., ‘Zur Abschatzung der Losungen nichtlinearer parabolischer Differentialgleichungen,’ Math. Z., 51 (1949), 690–695.MathSciNetzbMATHCrossRefGoogle Scholar
  10. [75]
    Fife, P. C. and Tang, M. M., ‘Comparison principles of reaction-diffusion systems: irregular comparison functions and applications to questions of stability and speed of propagation of disturbances,’ J. Diff. Eqs., 340 (1981), 168–85.MathSciNetCrossRefGoogle Scholar
  11. [214]
    Szarski, J., Differential Inequalities, PWN, Polish Sci. Publ., Wasaw, 1965.Google Scholar
  12. [222]
    Walter, W., Differential and Integral Inequalities, Springer-Verlag New York, 1970. ( German Edition: Differential and Integral Ungleichungen, 1964 )Google Scholar
  13. [219]
    Tsai, L. Y., ‘Periodic solutions of nonlinear parabolic differential equations,’ Bulletin Inst. Math. Academia Sinica, 5 (1977), 219–47.zbMATHGoogle Scholar
  14. [127]
    Ladyzhenskaya, O., Solonikov, V. and Ural’ceva, N., ‘Linear and Quasilinear Equations of Parabolic Type,’ American Math. Soc. Translation of Monograph, 23, Providence, R. I., 1968.Google Scholar
  15. [79]
    Friedman, A., ‘Interior estimates for parabolic systems of nonlinear elliptic and parabolic systems of partial differential equations,’ J Math. and Mech., 7 (1958), 43–60.MathSciNetzbMATHGoogle Scholar
  16. [80]
    Friedman, A., ‘Boundary estimates for second order parabolic equations and their applications,’ J. Math. and Mech., 7 (1958), 771–792.MathSciNetzbMATHGoogle Scholar
  17. [203]
    Schauder, J., ‘Uber lineare elliptische Differentialgleichungen zweiter Ordnung,’ Math. Zeit., 38 (1934), 257–282.MathSciNetCrossRefGoogle Scholar
  18. [204]
    Schauder, J., ‘Numerische Abschatzungen in elliptischen linearen Differentialgleichungen,’ Studia Math., 5 (1934), 34–42.Google Scholar
  19. [161]
    Miranda, C., Equazioni Alle Derivate Parziali di Tipo Ellitico, Springer-Verlag, Berlin, 1955.Google Scholar
  20. [202]
    Schauder, J., Der Fixpunktsatz in Funktionalraumen,’ Studia Math., 2 (1930), 171–180.zbMATHGoogle Scholar
  21. [133]
    Leray, J. and Schauder, J., ‘Topologie et equations fonctionelles,’ Ann. Sci. l’Ecole Norm. Sup., 51 (1934), 45–78.MathSciNetGoogle Scholar
  22. [220]
    Tsai, L. Y., ‘Existence of solutions of nonlinear elliptic systems,’ Bulletin Inst. Math. Academia Sinica, 8 (1980), 111–27.zbMATHGoogle Scholar
  23. [20]
    Bebernes, J. and Schmitt, K., ‘Periodic boundary value problems for systems of second order differential equations,’ J. Diff. Egns., 13 (1973), 32–47.MathSciNetzbMATHCrossRefGoogle Scholar
  24. [201]
    equations,’ Ind. Univ. Math. J., 21 (1972), 979–1000.Google Scholar

Copyright information

© Springer Science+Business Media Dordrecht 1989

Authors and Affiliations

  • Anthony W. Leung
    • 1
  1. 1.Department of Mathematical SciencesUniversity of CincinnatiCincinnatiUSA

Personalised recommendations